Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 24, NWS Flagstaff, AZ

July 30, 2016Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2016, 7:21 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 7:21 PM MST (02:21 UTC)
Expired
Jul 30, 2016, 10:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS55 KFGZ 310221
FFWFGZ
AZC005-025-310515-
/O.NEW.KFGZ.FF.W.0024.160731T0221Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
721 PM MST SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1015 PM MST

* AT 719 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS AN AREA ABOUT 20 MILES
  NORTHWEST OF SEDONA. BETWEEN TWO TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...WITH
  THE MAJORITY OF RUNOFF FLOWING INTO SYCAMORE CREEK.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
  YAVAPAI AND CENTRAL COCONINO COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH...
WEST FORK OAK CREEK...VERDE RIVER...COFFEE CREEK...SYCAMORE CREEK...
SPRING CREEK...TULE TANK WASH AND RAILROAD DRAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209

$$

RR
3 follow-up statements
750 
WGUS75 KFGZ 310333
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
833 PM MST SAT JUL 30 2016

AZC005-025-310515-
/O.CON.KFGZ.FF.W.0024.000000T0000Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
833 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES...

AT 826 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
ONLY LIGHT RAINFALL CONTINUES ACROSS AN AREA ABOUT 20 MILES
NORTHWEST OF SEDONA. AN AUTOMATED RAIN GAGE AT SYCAMORE POINT
RECORDED 2.24 INCHES OF RAINFALL...WHILE DOPPLER RADAR ESTIMATES AS
MUCH AS 4 INCHES OF RAIN FELL JUST WEST OF THE GAGE. AS A RESULT...A
TORRENT OF FAST MOVING RUNOFF WILL LIKELY BE FLOWING THROUGH
SYCAMORE CREEK OVER THE NEXT COUPLE OF HOURS.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
YAVAPAI AND CENTRAL COCONINO COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH...
WEST FORK OAK CREEK...VERDE RIVER...COFFEE CREEK...SYCAMORE CREEK...
SPRING CREEK...TULE TANK WASH AND RAILROAD DRAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209

$$

RR
521 
WGUS75 KFGZ 310420
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 PM MST SAT JUL 30 2016

AZC005-025-310515-
/O.CON.KFGZ.FF.W.0024.000000T0000Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
920 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES...

AT 915 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE
RAINFALL HAS ENDED ACROSS AN AREA ABOUT 20 MILES NORTHWEST OF
SEDONA. ELEVATED FLOW IS EXPECTED TO CONTINUE IN DRAINAGES IN THAT
AREA...WITH THE GREATEST RUNOFF EXPECTED THROUGH SYCAMORE CREEK.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
YAVAPAI AND CENTRAL COCONINO COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH...
WEST FORK OAK CREEK...VERDE RIVER...COFFEE CREEK...SYCAMORE CREEK...
SPRING CREEK...TULE TANK WASH AND RAILROAD DRAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209

$$

RR
700 
WGUS75 KFGZ 310507
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1007 PM MST SAT JUL 30 2016

AZC005-025-310515-
/O.EXP.KFGZ.FF.W.0024.000000T0000Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
1007 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN YAVAPAI AND CENTRAL
COCONINO COUNTIES WILL EXPIRE AT 1015 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. HOWEVER, ELEVATED FLOW THROUGH SYCAMORE CANYON WILL LIKELY
CONTINUE THROUGH THE OVERNIGHT HOURS.

LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:27 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 30, 3:27 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST SAT JUL 30 2016

.SYNOPSIS...Expect a cooling trend and continued chances for
showers and thunderstorms through the weekend as monsoonal
moisture returns to the area. Thunderstorms will be capable of
producing localized heavy rains, hail and gusty winds throughout
the next week as the monsoon looks to remain over the area into
next weekend.

&&

.UPDATE...Scattered thunderstorms are developing this afternoon
over the higher terrain of northern AZ. Storms have been mostly
outflow driven with a few pulse severe storms. Showers and storms
should spread into the lower elevations through the afternoon and
evening hours with a few severe storms remaining possible. Heavy
rain, hail, and strong winds will all be possible.

On Sunday the mean flow becomes northerly with mean storm motion
from north to south. This will favor storms moving into the lower
elevations south of the Mogollon Rim late in the day. Temperatures
will continue to cool a few degrees.

Monsoon moisture remains over the area through next week
resulting in daily thunderstorm activity. Typical thunderstorm
threats of heavy rain, hail, and gusty winds can be expected.

&&

.AVIATION...FOR THE 00Z PACKAGE...Widely scattered showers and
thunderstorms to continue across northern Arizona thru the 24hr TAF
period, especially over the higher terrain and more numerous after
18Z Sunday. MVFR and brief IFR conditions in the stronger storms can
be anticipated. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 30, 3:31 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 PM MST SAT JUL 30 2016

AZZ008-037-038-302300-
OAK CREEK AND SYCAMORE CANYONS AZ-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
331 PM MST SAT JUL 30 2016

...SPECIAL WEATHER STATEMENT...

AT 330 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLARKDALE...OR 17 MILES SOUTHWEST OF SEDONA. THE STORM IS
NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKDALE...COTTONWOOD--VERDE VILLAGE...BRIDGEPORT...VERDE VILLAGE...
JEROME...POTATO PATCH CAMPGROUND...TUZIGOOT NATIONAL MONUMENT...
PLAYGROUND GROUP CAMPGROUND...DEAD HORSE RANCH STATE PARK AND MINGUS
MOUNTAIN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3467 11223 3488 11215 3482 11191 3459 11198
TIME...MOT...LOC 2230Z 286DEG 5KT 3475 11208

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:08 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 30, 7:13 PM MSTFlash Flood WarningFGZGila3 hr
Jul 31, 12:29 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 1:03 PM MSTSpecial Weather StatementFGZGila27 min
Jul 31, 1:24 PM MSTSpecial Weather StatementFGZ36 min
Jul 31, 1:41 PM MSTSpecial Weather StatementFGZGila34 min
Jul 31, 2:27 PM MSTSpecial Weather StatementFGZGila33 min
Jul 31, 2:49 PM MSTAreal Flood AdvisoryFGZGila116 min
Jul 31, 3:33 PM MSTSpecial Weather StatementFGZ42 min
Jul 31, 3:41 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 31, 4:10 PM MSTAreal Flood AdvisoryFGZCoconino, Gila2 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.